Nursing Care for Patients Receiving tPA (tissue plasminogen activator) for Acute Limb Ischemia

Nursing Care for Patients Receiving Thrombolytic Therapy for Acute Limb Ischemia

By Jaaska L. Cather, RN, BSN, MSN

Jaaska@live.com

Staff Nurse (Clinical RN – Four)

 The Winchester Medical Center Cardiovascular Interventional Unit, Winchester, VA

                As the acuity of patients increase, more and more critical patients are now being cared for in step-down units and telemetry floors. The focus of this paper is to address the nursing assessments and interventions necessary to care for patients undergoing thrombolytic (specifically tissue plasminogen activator, aka tPA) therapy for acute limb ischemia.

It is estimated that peripheral vascular disease (PVD) occurs at a rate of 14 per 100,000 per year in the United States (1). Acute limb ischemia occurs when there is a lack of blood flow to a limb. It is usually as a result of an embolism or thrombosis of an artery in those with underlying PVD (1).

The formation of blood clots lies at the basis of a number of serious diseases. By breaking down the clot, the disease process can be arrested, or the complications reduced. While other anticoagulants such as heparin decrease the “growth” of a clot, thrombolytic agents actively reduce the size of the clot (1).

Thrombolysis is the breakdown (lysis) of blood clots (1). It is commonly referred to as clot busting for this reason. It works by stimulating fibrinolysis by plasmin through infusion of tissue plasminogen activator (tPA), the protein that normally activates plasmin.

Most thrombolytic agents work by activating the enzyme plasminogen which clears the cross-linked fibrin mesh, which is the foundation or backbone of the clot (1). This makes the clot soluble and subject to further proteolysis by other enzymes, and restores blood flow through the occluded artery or arteries involved (1)

Thrombolytic drugs are administered together with a continuous infusion of unfractionated or low molecular weight heparin.  It is IMPERATIVE that the two medications are administered simultaneously. If Heparin is not administered concomitantly with tPA, clot formation could occur within the infusion catheter or sheath, and result in an increase in thrombosis, and most seriously could result in loss of limb!

The doseage is individually formulated by the physician based on the patient, co-morbidities, and the site being lysed. It is administered intravenous or intra-arterial. Lab work that needs to be assessed before thrombolytic therapy begins and every six hours during the duration of therapy are fibrinogen levels, PTT, H&H. Nursing assessment should include frequent vital signs, neurovascular status assessments, peripheral vascular assessments, groin management, strict bedrest of the patient, assessment of puncture sites for bleeding, and avoidance of IM injections.

Contraindications and precautions of thrombolytic therapy include but are not limited to:aneurysm, arteriovenous malformation, bleeding, brain tumor, coagulopathy, head trauma, HTN, intracranial bleeding, intracranial mass, surgery, trauma, renal failure, pregnancy (2).

            The most common adverse reaction is bleeding (Intracranial, gastrointestinal, retroperitoneal, and pericardial) (2). Other adverse reactions which may occur are: angioedema, bradycardia, coma, ecchymosis, fever,  hematoma, hematuria, hemoptysis, hypotension,  infection,   nausea, PVC’s,  purpura, seizures, stroke, thrombosis,  ventricular tachycardia, and  vomiting (2).

            If any of these reactions should occur the physician should be notified STAT, and the thrombolytic infusion will most likely be discontinued. Hemodynamic and cardiopulmonary support should be provided to stabilize the patient’s condition.

References

  1. “Tissue Plasminogen Activator” retrieved from the world wibe web at Wikipedia.com @http.//en.wikipedia.org/wiki/Tissue_plasminogen_activator on August 6, 2010.
  2. Nursing 2010 Drug Handbook (2010). Lippincott, Williams & Willcons. Philadelphia.